Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Pueblo, CO

March 19, 20226 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 19, 2022, 10:44 AM MDT for 6 counties in Colorado. It took effect at Mar 20, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 10:44 AM MDT (16:44 UTC)
In effect from
Mar 20, 2022, 11:00 AM MDT
Expired
Mar 20, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS85 KPUB 191644
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1044 AM MDT Sat Mar 19 2022

...A Red Flag Warning has been issued from 11 AM to 7 PM MDT
Sunday for strong winds and low humidity values for fire weather 
zones 230 and 232 through 237...which includes Kiowa, Otero, 
Bent, Prowers, Las Animas and Baca counties...

COZ230-232>237-200845-
/O.UPG.KPUB.FW.A.0007.220320T1700Z-220321T0100Z/
/O.NEW.KPUB.FW.W.0009.220320T1700Z-220321T0100Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
1044 AM MDT Sat Mar 19 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
230...232...233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 7 PM MDT Sunday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 230...232...233...234... 
  235...236 and 237.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 60s to mid 70s.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
218 
WWUS85 KPUB 192047
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
247 PM MDT Sat Mar 19 2022

...A Red Flag Warning remains in effect from 11 AM to 7 PM MDT 
Sunday for strong winds and low humidity values for fire weather 
zones 230 and 232 through 237...which includes Kiowa, Otero, Bent,
Prowers, Las Animas and Baca counties...

COZ230-232>237-201300-
/O.CON.KPUB.FW.W.0009.220320T1700Z-220321T0100Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
247 PM MDT Sat Mar 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 230...232...233...234...235...236 AND 237...

* Affected Area...Fire Weather Zones 230...232...233...234... 
  235...236 and 237.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 60s to mid 70s.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
147 
WWUS85 KPUB 201007
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
407 AM MDT Sun Mar 20 2022

...A Red Flag Warning remains in effect from 11 AM to 7 PM MDT
Today for strong winds and low humidity values for fire weather 
zones 230 and 232 through 237...which includes Kiowa, Otero, Bent,
Prowers, Las Animas and Baca counties...

COZ230-232>237-210100-
/O.CON.KPUB.FW.W.0009.220320T1700Z-220321T0100Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
407 AM MDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 230...232...233...234...235...236 AND
237...

* Affected Area...Fire Weather Zones 230...232...233...234... 
  235...236 and 237.

* Winds...South to southwest 15 to 25 mph with gusts up to 45 
  mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 60s to mid 70s.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish
718 
WWUS85 KPUB 202053
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
253 PM MDT Sun Mar 20 2022

...A Red Flag Warning remains in effect until 7 PM MDT today for 
strong winds and low humidity values for fire weather zones 230 
and 232 through 237...which includes Kiowa, Otero, Bent, Prowers, 
Las Animas and Baca counties...

COZ230-232>237-210100-
/O.CON.KPUB.FW.W.0009.000000T0000Z-220321T0100Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
253 PM MDT Sun Mar 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
230...232...233...234...235...236 AND 237...

* Affected Area...Fire Weather Zones 230...232...233...234... 
  235...236 and 237.

* Winds...South 20 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
298 
WWUS85 KPUB 210052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
652 PM MDT Sun Mar 20 2022

COZ230-232>237-210200-
/O.EXP.KPUB.FW.W.0009.000000T0000Z-220321T0100Z/
Western Las Animas County Including Trinidad and Thatcher-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
652 PM MDT Sun Mar 20 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 230...232...233... 234...235...236 AND 237...

Gusty winds are still occurring, but RH values are generally 
above 15% across the region. There may be some spotty critical 
fire weather conditions remaining, but overall values do not meet 
criteria, therefore the Red Flag Warning has been allowed to 
expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 19, 4:01 AM MDT, 6 hours 43 minutes earlier.

Area forecast discussion, Mar 19, 4:01 AM MDT, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
401 AM MDT Sat Mar 19 2022

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Mar 19 2022

...One more day of tranquil weather...

Currently...

Skies were clear across the region at 3 AM this morning. Temps were
rather uniform over the plains, with readings around 30 most areas.
Valleys were in the 20s with a few teens in the SLV.

Today and Tonight...

Another quiet and mild day is expected today as a ridge at mid
levels move over the region. Skies are expected to remain mostly
sunny throughout the day, although high clouds should begin to
thicken later in the day over the CONTDVD region. Expect max temps
to rise in the 50s to 60s across the plains, with 50s in the larger
valleys. Winds today should remain relatively light, but will take
on a more south to southwesterly component as the day progresses.

For tonight, winds will be on the increase, especially across the
higher terrain as an impressive trough begins to move onshore the
west coast and the flow aloft becomes southwesterly and increases
in speed. Winds tonight on the plains should keep up through the
night with steady 5 to 15 mph winds expected. This in turn will keep
mins up across the pains, with only U20s and 30s expected as low
temps toward morning. High clouds will be on the increase and this
will also help keep min temps on the warmer side. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Mar 19 2022

Key Messages:

1) A strong storm system is still looking likely for next week,
and there could be multiple types of impactful weather over
multiple days.

Sunday - Thursday... The majority of the long term period is likely
to be affected by a strong and long duration storm system, with
signals still showing the possibility of high impact weather events.
Given that, will break down the rest of the forecast into smaller
pieces.

Synopsis... A large trough is still expected to deepen and dig
across the area starting Sunday and maintain a presence over
Colorado through most of the week. Multiple ensemble models, like
the SREF, GEFS, and EPS, still support this evolution of the
approaching trough, which leads to greater confidence in the
forecast. As the system passes across southern Colorado, winds and
precipitation will increase across the forecast area. Temperatures
will also begin to cool to below average values for this time of
year. Trends within the models are taking the system slightly
further south, though still just south of the Colorado and New
Mexico state border, as compared to model runs yesterday. This track
ultimately means the northern part of the forecast area could see
less impactful weather, while the southern part would still be
expected to see high impact weather. Still though, trends in the
track will need to be watch closely, as shifts will will play a huge
role in the overall impacts felt across southern Colorado.

Sunday... Starting Sunday, the trough will begin digging across the
western parts of Colorado. With this, divergence aloft will start to
increase in response to the approaching system, and given that, a
lee trough is expected to develop across the eastern plains. As the
lee trough develops, the PGF will start to tighten during the
afternoon, and winds at the surface will increase. With the lee
trough and stronger winds, the lower levels will begin to mix and
dry out. Given this, critical fire weather conditions will develop
over the eastern plains Sunday afternoon. Across the higher
elevations, winds aloft will begin to rise as the system approaches
the area, and more robust orographic forcing will develop,
especially across the central and western mountains. With that,
precipitation in the form of snow will bloom over the western edges
of the forecast area. Elsewhere across the CWA, expect warm, dry,
and cloudy conditions.

Monday - Tuesday... The start of the work week, and particularly
across the eastern plains and eastern mountains, will likely
experience the most impacts from this storm system. Throughout this
period, the trough will be digging and deepening over the region. As
the trough passes over southern Colorado, synoptic dynamics and
winds aloft will increase considerably, allowing for robust
orographic forcing to materialize. This will allow for the
development and maintenance of snow over the mountains, especially
the eastern mountains, where the most focused winds into the terrain
will be. As the system continues to deepen and push to the east
Monday night into Tuesday morning, low to mid level winds will
increase substantially. Winds around the 700mb level will likely be
over 70kts across the eastern plains. Given that, sustained winds
will likely be 40-50kts, possibly even higher, with gusts easily
over 60kts. These winds will also become northerly during this time
frame, and allow for strong and deep upsloping to develop along
prominent terrain features, such as the Palmer Divide and Raton
Mesa, but especially the Raton Mesa area. With that, widespread
precipitation will develop along the terrain features, with the
Raton Mesa and adjacent areas, such as Las Animas and Baca counties,
likely seeing intense precipitation. Precipitation along the higher
terrain features will likely be a heavy wet snow, as temperatures
during the days struggle to get out of the 30s and overnight
temperatures fall into the upper 20s. Given the combination of
intense snow and strong winds along the Raton Mesa and surrounding
areas, blizzard conditions are likely if current trends hold. As for
the Palmer Divide, snowfall intensity has been trending down in that
area, so while winds will be strong, snowfall intensity is looking
less likely to reach blizzard criteria. Elsewhere across the
forecast area, widespread light to moderate rain/snow is expected
given the synoptic ascent in place with the passing system.

Wednesday - Thursday... Later in the week, the strongest part of the
trough is expected to be pushing to the northeast, but given how
strong the system is expected to become, the trough will maintain a
presence through mid day Thursday before being quickly pushed out by
a developing ridge. With the presence of the trough, synoptic ascent
and weak orographics will still be in place. Given this, pockets of
scattered light precipitation are likely to develop across southern
Colorado. This precipitation is expected to dissipate from north to
south Thursday though as the system is ushered out of the region.
Temperatures will also begin a slow warming trend across the
forecast area.

Friday... The end of the long term period will bring the first quiet
day of weather after a busy week. The GEFS and EPS ensembles agree
that a ridge of high pressure will begin building over the western
US. Given the synoptic descent with this feature, precipitation
chances will drop and remain low. Temperatures will also continue
the warming trend, likely back to near normal values, if not above
normal, for this time of year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 400 AM MDT Sat Mar 19 2022

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. Winds will be relatively light and
mainly diurnally driven, although the winds at KPUB should be more
southerly than normal during the day light hours. Winds at the KCOS
site are also expected to remain southerly tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for COZ230-232>237.

&&

SHORT TERM...HODANISH
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Mar 19, 8:55 AM MDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
855 AM MDT Sat Mar 19 2022

COZ058>089-093>099-201500-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
855 AM MDT Sat Mar 19 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will be possible on Sunday due to
strong winds and low humidity values across Kiowa, Bent, Prowers,
Baca, Otero and Las Animas counties. Areas with receptive fuels
could see rapid rates of fire growth and spread.

Signals continue to show a strong storm system impacting parts of
the region early next week, bringing strong winds and heavy wet
snow to portions of southeast Colorado. There is still some
uncertainty regarding this system and the extent and locations of
the heavier snow. The Raton Ridge, southern Sangre De Cristo and
Wet mountains are the most likely to see significant impacts from
this storm. Please continue to monitor the latest forecasts from
the National Weather Service in Pueblo.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

27/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:45 AM MDTFire Weather WatchPUBBaca, Bent, Kiowa, Las Animas, Otero, Prowers7 hr
Mar 19, 2:53 PM MDTWinter Storm WatchPUBBaca, Costilla, Custer, Fremont, Huerfano, Las Animas and 1 more24 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.